Florida, 2016

Tornado in Florida, July 8, 2016

July 8, 2016 · NWS MLB · 1 event in 1 county or zone

A waterspout developed over East Lake Toho, then moved ashore in Narcoossee before quickly dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A waterspout developed over East Lake Toho, then moved ashore in Narcoossee before quickly dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 2:15 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
315 PM EDT FRI JUL 8 2016

.DISCUSSION...

...Hot temperatures and below normal rain chances will continue
through the weekend...

Tonight...Sea breeze boundary interactions should favor the interior
in the very late afternoon and evening and will keep 20-30 pct rain
chances through around 8 pm. Will see some lingering showers/storms
into late evening with very slow moving storms as steering flow
collapses with activity ending into late evening. Muggy lows are
expected overnight in the mid to upper 70s.

Sat-Sun...12z model guidance supports lower than normal rain chances
this weekend and above normal temperatures. For Saturday the mid
level ridge will remain across the srn peninsula with the sfc ridge
axis near Lake Okeechobee. GFS has considerable dry air in the h8-h7
layer which will not be conducive for much more than isolated mid to
late afternoon storms focusing toward the interior by late in the
day as the east and west coast sea breeze boundaries move well
inland. Highs into the lower to mid 90s coast and mid to upper 90s
across the interior. Slightly higher moisture levels by Sunday
afternoon may support slight more coverage of late afternoon storms
but will keep POPs from 20-30 percent with highs maybe a deg or two
below Saturday's readings but still into the mid 90s for the
interior. Overnight lows this weekend mainly in the mid 70s.

Extended...Models continue to lift the axis of the western Atlantic
ridge further to the north early next week. Moisture levels remain
unimpressive, though most of the globals suggest a slight increase
in precipitable water can be expected. Isolated to scattered
coverage expected with higher chances of mid/late afternoon storms
across the interior continuing. Storms should not be particularly
strong as notable cooling/drying aloft is not anticipated over the
next 5 to 6 days.

&&

.AVIATION...
Isold SHRA/TSRA may affect interior terminals into early evening
with additional storms developing as west and east coast sea breeze
boundaries move toward the interior. Have included VCTS for interior
TAF sites for this expected convection. Should be mainly VFR past
03z and overnight with low SHRA/TSRA chcs again expected for Sat.

&&

.MARINE...
Tonight...Southerly winds will become SW overnight to 10-15 knots
offshore with seas up to 3 ft. Could see redevelopment of isolated
late night showers/storms across the Gulf stream waters north of the
Cape.

Sat-Sun...S-SW winds Sat will become more southerly Sunday with SE
winds to 10-15 knots developing near the coast each afternoon with
the east coast sea breeze circulation. Most of the afternoon
showers/storms will remain over the mainland with seas to 2 ft near
shore and 3 ft offshore.

Mon-Wed...The ATLC ridge axis will shift slowly northward early next
week allowing southerly winds Monday to become southeast across the
waters by Wed. Seas generally 2-3 ft through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  95  75  93 /  20  20  10  20
MCO  76  96  75  95 /  20  20  10  30
MLB  76  93  76  91 /  10  20  10  20
VRB  75  93  74  91 /  10  10  10  20
LEE  78  96  77  95 /  20  20  10  20
SFB  78  97  77  95 /  20  20  10  30
ORL  78  97  77  94 /  20  20  10  30
FPR  73  92  74  91 /  10  10  10  20

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

SHORT/MID/LONG TERM...Volkmer
AVIATION/IMPACT WX...Bragaw/Sedlock
Hazardous weather outlook, Jul 8, 2:18 AM EST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
318 AM EDT FRI JUL 8 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
318 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP THIS AFTERNOON AS THE EAST
COAST SEA BREEZE PUSHES INLAND AND INTERACTS WITH LAKE BREEZES AND
EVENTUALLY THE WEST COAST SEA BREEZE BOUNDARY. HIGHEST STORM
CHANCES WILL EXIST MAINLY FROM METRO ORLANDO WESTWARD AND NEAR THE
I-4 CORRIDOR. STORM MOTION WILL BE SLOWLY TOWARD THE NORTHEAST TO
EAST AT 5-10 MPH.

THE MAIN THREATS WITH STORMS WILL BE CLOUD TO GROUND LIGHTNING,
WIND GUSTS OF AROUND 40 TO 45 MPH AND LOCALLY HEAVY RAIN OF 1 TO
2 INCHES. IF YOU HEAR THUNDER, STOP OUTDOOR ACTIVITIES AND HEAD
INDOORS.

.EXCESSIVE HEAT IMPACT...
THE COMBINATION OF TEMPERATURES CLIMBING INTO THE MID 90S AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES AROUND 103 TO 107
THIS AFTERNOON. IF YOU WILL BE OUTDOORS, DRINK PLENTY OF WATER
AND TAKE FREQUENT BREAKS OUT OF THE UNSHADED SUN.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL WILL PRODUCE A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. THE GREATEST
THREAT WILL OCCUR DURING THE AFTERNOON DUE TO TIDAL EFFECTS.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW LIGHTNING STORMS MAY PRODUCE WIND GUSTS TO 35 KNOTS AND
FREQUENT LIGHTNING STRIKES OVER INLAND LAKES OF CENTRAL FLORIDA.
STORM MOTION WILL BE TOWARD THE NORTHEAST AT 5 KNOTS. A FEW STORMS
MAY PUSH OFFSHORE NORTH OF MOSQUITO LAGOON AND VOLUSIA COUNTY
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
COVERAGE OF SHOWERS AND STORMS IS FORECAST TO INCREASE TO
SCATTERED BY THIS WEEKEND...MAINLY OVER INTERIOR SECTIONS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCAL HEAVY
RAINFALL, STRONG GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Jul 8, 7:25 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
825 PM EDT FRI JUL 8 2016

FLZ045-053-090100-
OSCEOLA-ORANGE-
825 PM EDT FRI JUL 8 2016

...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
OSCEOLA...

AT 824 PM EDT...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL
CLOUDS WAS OVER AUSTIN TINDALL PARK...OR OVER EAST LAKE TOHO. THE
STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
AUSTIN TINDALL PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MANY MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 2831 8128 2835 8129 2835 8121 2830 8124
TIME...MOT...LOC 0024Z 244DEG 1KT 2833 8127

SEDLOCK

The radar

The Melbourne radar (KMLB), 62 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Osceola

When
July 8, 7:33 PM EST to 7:34 PM EST
Where
Osceola County, 1.85 mi NNW of Narcoosee to 1.79 mi NNW of Narcoosee
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
28.323, -81.246

A trained weather spotter observed a waterspout form over the northern portion of East Lake Toho then move ashore within the adjacent portion of western Narcoossee before quickly dissipating prior to reaching Narcoossee Road. Numerous photos were obtained of a funnel cloud evolving into a waterspout/landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638113.